Alert archive / New York / Flash Flood Warnings in 1996
Flash Flood Warning 29, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Nov 8, 1996, 11:59 PM EST for Clinton County, Essex County, Franklin County, New York. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 1996, 11:59 PM EST (04:59 UTC)
- Expired
- Nov 9, 1996, 8:00 AM EST
- In force
- 8 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Clinton County, NY, Essex County, NY, Franklin County, NY
The nearest sounding before it
Albany, NY (KALB), launched 00:00Z, 5.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 621 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 090500 FFWBTV NYC019-031-033-089-091300- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1159 PM EST FRI NOV 8 1996 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 800 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH NEW YORK ...CLINTON COUNTY...ESSEX COUNTY...FRANKLIN COUNTY ...ST. LAWRENCE COUNTY HEAVY RAINFALL CONTINUES TO FALL ACROSS A MAJORITY OF NORTHERN NEW YORK...WHERE WIDESPREAD RAINFALLS OF 2 TO 4 INCHES HAS OCCURRED AS OF 11 PM. SEVERAL CREEKS...STREAMS AND SMALL RIVERS HAVE RESPONDED TO THIS RAINFALL WITH A FEW SECONDARY ROADS AND BASEMENTS EXPERIENCING FLOODING. ADDITIONAL RAINFALL OVERNIGHT OF PERHAPS 1 TO 2 INCHES WILL CAUSE MORE WIDESPREAD FLOODING AND AGGRAVATE CURRENT FLOODING. ROADS CUTTING ACROSS STEEP TERRAIN IN THE ADIRONDACKS...SUCH AS ROUTE 73 MAY EXPERIENCE WASHOUTS AND POSSIBLE MUDSLIDES. THE LARGER RIVERS OF NORTHERN NEW YORK SUCH AS THE SARANAC...AUSABLE... SALMON...SAINT REGIS...RAQUETTE AND OSWEGATCHIE WILL EXPEREINCE SIGNIFICANT RISES OVERNIGHT POSSIBLY FLOODING BY MORNING WITH AN EXPECTED CREST DURING SATURDAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING. A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR ALREADY IN PROGRESS. SEEK HIGHER GROUND AT ONCE. DO NOT HESITATE...YOUR ONLY ESCAPE ROUTE MAY SOON BE INUNDATED WITH FLOOD WATERS PREVENTING YOUR ESCAPE. WHITTIER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 8:40 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Nov 8, 8:40 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 830 PM EST FRI NOV 8 1996 THE RAIN CONTINUES TO FALL BY THE BUCKETFULS IN NORTHERN NY. WE ARE GETTING CONCERNED SINCE SFC WAVE STILL DOWN IN NERN PA WITH UPR FLOW BACKING. THIS MEANS THE FRONTAL CONVERGENCE OVER NRN NY WILL PIVOT SLOWLY BUT REALLY GO NOWHERE UNTIL THE STRONGEST FRONTAL WAVE GETS NORTH OF OUR AREA. THIS IS NOT REALLY EXPECTED UNTIL 12Z...LEAVING SOLID MODERATE RAIN SHIELD IN PLACE ALL NIGHT OVER THE ADIRONDACKS WHERE 2-4 INCHES OF RAIN HAS ALREADY FALLEN IN THE LAST 12 HOURS AND ANOTHER 2+ INCHES NOW QUITE LIKELY BEFORE 12Z. THE GRADIENT IN RAINFALL AMOUNTS JUST ACROSS LAKE CHAMPLAIN IS AMAZING...WITH 1/3 INCH HERE AT BTV AND OVER 4 INCHES 15 MILES AWAY ON THE NY SHORE. IT IS CONCEIVABLE THAT THE ERN HALF OF VT WILL HAVE VERY LITTLE RAIN TONIGHT...AND THEN WHEN THE SFC WAVE GETS NORTH OF THE CANADIAN BORDER SAT MORNING AND COLD ADVECTION BEGINS TO DIMINISH AND SWEEP THE PRECIP BAND EASTWARD...ONLY A QUICK COUPLE HOURS OF LIGHT TO MODERATE RAIN AROUND NOONTIME SATURDAY. HOWEVER...WITH FLOOD WATCH ALREADY IN PLACE...PROBABLY WOULD LEAVE IT THROUGH SATURDAY FOR ALL OF VERMONT. SFC DWPTS NOT* TOO LOW IN ONTARIO YET SO CHANGE TO SNOW SHOWERS WILL NOT BE TOO QUICK SAT...EVEN IN THE ST. LAWRENCE VLY AND ADIRONDACKS ON SAT. BUT...IT MUST CHANGE FOR SAT NGT MOST AREAS. BELL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 11:59 PM EST | Flash Flood Warning | BTV | St. Lawrence | 8 hr |
| Nov 9, 7:34 AM EST | Flash Flood Warning | BTV | Clinton, Essex, Franklin | 8 hr |
| Nov 9, 3:15 PM EST | Flash Flood Warning | BTV | Clinton, Essex, Franklin | 12 hr |
Nearby
Flash Flood Warnings in New York, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.